Formaldehyde poisoning: symptoms, signs, treatment

The symptoms and treatment of poisoning with formaldehyde

Formaldehyde or formalin is a dangerous chemical. It is widely used in medicine, pharmacology, manufacturing of paints, detergents. Formalin is highly toxic substances, and the hazard class is equivalent to hydrocyanic acid, and arsenic. This article discusses poisoning from formaldehyde, its symptoms, consequences, causes, and actions to provide first aid to the victim and the components of the hospital treatment.

Where formaldehyde is used, as they may be poisonous

Formaldehyde is used in many fields and industries. It is found in some cosmetics, nail Polish, detergents. Formalin solution is used in medical laboratories for conservation of biomaterial.

Please note that formalin, which is included with high-quality and original cosmetic substances, is not dangerous to humans. There it is in minimal concentrations and is used to extend shelf life of cosmetics.

Formaldehyde poisoning can occur in three ways: by eating him inside, in contact with skin or mucous membranes and inhalation of fumes.

The most common causes of poisoning with formaldehyde are listed below:

  • Failure to comply with safety regulations in industries in which formaldehyde is used. Workers in contact with this chemical must wear a uniform consisting of a respirator and protective suit.
  • The penetration of formalin to the skin with improper and careless treatment. Direct contact with this chemical causes severe burns. Formaldehyde is especially hazardous to the eyes and may cause burns of the conjunctiva and cornea cause partial or full vision loss.
  • Oral ingestion of formalin can occur accidentally or intentionally with the purpose of suicide. The child can drink the cleanser, which includes this substance.
  • Eating foods that are processed formalin solution. In recent times, unscrupulous sellers have begun to practice the processing of meat and fish products with formaldehyde. In this way they mask their stale and foul odour and give their product a good appearance. Meat and fish, when buying a must-smell. The sharp smell of chemicals testifies to his treatment.
READ  Salmonellosis in children: symptoms, signs and treatment

Symptoms of poisoning

The severity of the poisoning symptoms depends on the amount of formaldehyde ingested or its concentration in the air, in respiratory ways of intoxication. The lethal dose of formalin is about 50-60 ml, but for children and older people it is much smaller.

Please note that the threat is not only acute, but chronic poisoning with formalin. Prolonged contact with this substance in humans can develop malignant tumors, problems in the Central nervous system, lung damage.

Clinical signs of acute poisoning with formaldehyde:

  • increased secretion of saliva and tears;
  • scratchy throat, the appearance of dry and choking cough (when poisoning), which can escalate into laryngeal edema and asphyxiation;
  • nausea, vomiting, painful spasms in the abdomen;
  • dilated pupils;
  • severe pain along the esophagus, caused by a burn of its mucosa;
  • violation of coordination of movements, unsteadiness when walking, trembling of the hands;
  • increased heart rate, sudden drop in blood pressure;
  • pain and redness of the skin, the appearance of bubbles filled with a transparent liquid (in contact with the chemical at the surface of the skin);
  • disturbance of consciousness up to deep coma.

In severe poisoning for the first 30-40 minutes can develop dangerous complications listed below:

  • Gastrointestinal bleeding can occur due to corrosion by chemicals of the vascular walls of the submucosal layer of the stomach and duodenum. The patient appears dark vomiting and black stools, pale skin.
  • Acute hepatic failure, toxic hepatitis. The patient may yellowing of the skin and mucous membranes, to appear pain in the right hypochondrium, to disrupt consciousness.
  • Acute kidney failure is manifested by edema and lack of urine.
  • Pulmonary edema or mucosa of the larynx leading to suffocation.

First aid in acute poisoning with formalin

Toxicity formaldehyde is a particularly dangerous condition. A person can die from internal bleeding, pain or shock or pulmonary edema. If the poisoned man continues to be in a room with polluted air, we need to take it from there, the more time he will be in contact with formalin, the worse his prognosis for life.

READ  Water intoxication – what to do in cases of poisoning by water

Self cure formalin poisoning is not. You should immediately call an ambulance. While waiting for doctors, you need to begin to self-first aid to the patient. The following are the main components:

  1. Provide the patient quiet and fresh air. Home open all Windows and unbutton his shirt.
  2. Simple patient drink cool water. If poisoning has occurred by inhalation of the chemical can give him a sweet warm (not hot) tea.
  3. In no case do not try to independently wash his stomach or cause vomiting. This procedure should be conducted by physicians with the use of a stomach tube and a special solution.
  4. If the chemical gets on the skin or mucous membranes, you need to wash the affected area of the body under running water for 15-20 minutes.
  5. If the injured person lost consciousness and does not respond to your voice, ensure him a clear airway. For this purpose it is necessary to put on the back and head turn to one side.

Medical care and treatment

First aid is doctors on call location. At first, they quickly assess the General condition of the patient and his consciousness, the blood pressure, pulse, respiration, saturation, gather basic medical history information. Components first aid:

  1. Lavage stomach cavity through a tube of water or saline. This procedure helps in removing the last traces of formalin and prevent greater loss walls of the stomach and intestines.
  2. With the appearance of gastrointestinal bleeding injected hemostatic agents (aminocaproic acid).
  3. Droppers with solutions for lowering the level of intoxication syndrome.
  4. Painkillers are injected with a strong pain syndrome as a result of burns of the esophagus.
  5. Medications to stabilize the heartbeat, breathing and blood pressure.
  6. When laryngeal edema is intubation and artificial respiration.
READ  How to pull heavy metals from the human body

Hospitalization is carried out in the intensive care unit or in the toxicology Department of the nearest hospital on duty. Treatment in hospital consists of:

  • the introduction of the antidote formalin – carbonate Amon or 3% chloride. These substances neutralize the formaldehyde in the body;
  • drugs normalizerbase heart rate;
  • if the kidney damage is shown carrying blood purification, hemodialysis;
  • rich IVS. With well-preserved renal function showing holding of forced diuresis to accelerate the excretion of the poison by the kidneys from the body;
  • in the case of gastrointestinal bleeding is carried out its operational stop.

Also in parallel with the treatment in the hospital carried out a patient survey which helps to assess its condition. Diagnosis includes a General analysis of blood and urine, biochemistry of blood, ultrasound of internal organs and electrocardiogram.

Prognosis depends largely on timely access to medical care. The sooner you get started qualified medical assistance, the more likely to avoid serious disturbances in the internal organs and death.

Poisoning with formalin refers to particularly dangerous conditions. This substance affects the respiratory tract, Central nervous system, kidneys and liver. With the development of the first clinical signs of intoxication should seek medical help. Treatment was provided in hospital. Patients staying in critical condition, are undergoing treatment in the ICU. To treat poisoning with formalin is prohibited.

MAXCACHE: 0.5MB/0.00075 sec